Thunderstorm Wind, Umatilla
- When
- June 21, 4:25 PM PST
- Where
- Umatilla County, 4 mi W of Cayuse
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.680, -118.633
Several branches up to 5 inches in diameter blown down.
Thunderstorms with strong winds developed across northeast Oregon associated with an early evening cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Thunderstorms with strong winds developed across northeast Oregon associated with an early evening cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 21, 4:00 PM PST, 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PENDLETON OR 500 PM PDT SAT JUN 21 2008 UPDATED AVIATION DISCUSSION .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...A WEATHER DISTURBANCE OFF THE COAST WILL CONTINUE TO INFLUENCE THE AREA WEATHER TONIGHT. THUNDERSTORMS AHEAD OF THIS SYSTEM CONTINUE TO DEVELOP THIS AFTERNOON...WITH SCATTERED STORMS CURRENTLY FROM NORTHERN CALIFORNIA TO CENTRAL OREGON NORTHEAST INTO THE GRANDE RONDE VALLEY. AS THE SYSTEM MOVES CLOSER TO THE REGION AND TAKES ON A SLIGHT NEGATIVE TILT...STORMS WILL INCREASE IN COVERAGE ACROSS CENTRAL OREGON AND NORTHEAST OREGON AND SOUTHEAST WASHINGTON AND INCREASE IN INTENSITY THIS AFTERNOON AND INTO THE EVENING. WHILE THE BEST THREAT FOR THUNDERSTORMS IS IN CENTRAL AND NORTHEAST OREGON...ISOLATED STORMS MAY MOVE NORTH ACROSS THE BASIN AND INTO THE EAST SLOPES OF THE CASCADES THIS EVENING. THE FRONT ASSOCIATED WITH THE WEATHER DISTURBANCE WILL PUSH THROUGH THE AREA THIS EVENING AND ACROSS NORTHEAST OREGON OVERNIGHT. A STRONG JET PARALLEL WITH THE FRONT WILL HELP PROVIDE GOOD WIND SHEAR AND THE FRONT WILL PROVIDE ADDITIONAL LIFT IN THE UNSTABLE AIR OVER CENTRAL AND NORTHEAST OREGON. THE STORM PREDICTION CENTER HAS PLACED NORTHEAST OREGON UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. WHILE SEVERAL STORMS WILL BE STRONG ACROSS CENTRAL AND NORTHEAST OREGON...A FEW OF THESE STORMS MAY BECOME SEVERE. THE MAIN THREAT FOR THESE STORMS WILL BE DAMAGING WINDS...THOUGH LARGE HAIL COULD NOT BE RULED OUT. A SPECIAL WEATHER STATEMENT HAS BEEN ISSUED TO HIGHLIGHT THE POTENTIAL SEVERE WEATHER OVER NORTHEAST OREGON AND SOUTHEAST WASHINGTON. CONVECTION WILL SHIFT EASTWARD AHEAD OF THE FRONT LATER TONIGHT AND SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE ACROSS THE BLUE MOUNTAINS EASTWARD THROUGH THE NIGHT. CONDITIONS WILL GRADUALLY STABILIZE ON SUNDAY FOR MOST OF THE AREA...THOUGH RESIDUAL MOISTURE AND LIFT FROM A WEAKER SECOND DISTURBANCE MOVING INTO THE REGION SUNDAY AFTERNOON...WILL KEEP A SLIGHT CHANCE OF PRECIPITATION GOING IN THE NORTHEAST OREGON MOUNTAINS. A SLIGHT CHANCE OF THUNDERSTORMS IS AGAIN POSSIBLE...THOUGH WILL BE LIMITED TO THE EASTERN PORTION OF WALLOWA COUNTY AS MORE STABLE AIR FILTERS INTO THE REGION FROM THE WEST. TEMPERATURES ON SUNDAY WILL BE CLOSER TO NORMAL...WITH HIGH TEMPERATURES 5 TO 10 DEGREES COOLER THAN SATURDAY. MONDAY WILL SEE A RETURN TO A BUILDING RIDGE TO THE EAST AND ANOTHER APPROACHING TROUGH TO THE PACIFIC NORTHWEST COAST. THIS WILL TURN THE FLOW TO THE SOUTHWEST WITH DRY AND WARMING CONDITIONS. DMH .LONG TERM...TUESDAY THROUGH THURSDAY NIGHT...DRY SOUTHWEST FLOW ALOFT EXPECTED TUESDAY AND WEDNESDAY. A CLOSED LOW DEVELOPING OFF THE NORTHERN CALIFORNIA COAST ON THURSDAY AND THURSDAY NIGHT PUMPS UP A FLAT UPPER LEVEL RIDGE OF HIGH PRESSURE OVER THE INTERIOR PACIFIC NORTHWEST FOR A CONTINUATION OF DRY CONDITIONS. POLAN FRIDAY THROUGH SATURDAY NIGHT...MODELS HAVE NOT CHANGED MUCH SINCE YESTERDAY...A POTENTIALLY STRONG VERY WARM UPPER LEVEL RIDGE CENTERED OVER ARIZONA WILL BUILD OVER THE WESTERN CONUS...KEEPING THE AREA HOT AND DRY DURING THIS TIME PERIOD. WEBER && .AVIATION...AN AIRPORT WEATHER WARNING IS IN EFFECT FOR THE TRI-CITIES AIRPORT (KPSC) UNTIL 0130 UTC. THUNDERSTORMS WITH STRONG GUSTY WINDS IN EXCESS OF 40 MPH...POSSIBLY UP TO 55 MPH...CAN BE EXPECTED AT KPSC BY 0000 UTC (500 PM PDT). CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR AT OR NEAR KPSC UNTIL AROUND 0100 UTC. OTHERWISE..VFR CONDITIONS WILL PREDOMINATE FOR THE NEXT 24 HOURS. ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS AFTERNOON NEAR AND SOUTH OF KRDM. BY 21Z THUNDERSTORM THREAT WILL SPREAD FROM CENTRAL OREGON TO THE NORTHEAST ACROSS THE BLUE MOUNTAINS TO EXTREME NORTHEAST OREGON. AFTER 00Z A GENERAL THUNDERSTORM THREAT WILL EXIST AT KRDM...KPDT...KALW AND KPSC...WITH THE BEST THREAT FROM KRDM TO KPDT AND KALW AND OVER THE MOUNTAINS OF CENTRAL AND NORTHEAST OREGON INCLUDING THE BLUE MOUNTAINS IN SOUTHEAST WASHINGTON. POTENTIAL FOR STRONG OUTFLOW WITH WINDS OF 40 KTS GUSTING TO 60 KTS IN VICINITY OF THUNDERSTORMS AT KRDM 22Z-02Z AND AT KPDT AND KALW 01Z-05Z. MVFR CONDITIONS ARE POSSIBLE NEAR THUNDERSTORMS FROM REDUCED VISIBILITY FROM BRIEF HEAVY RAIN FROM 20Z TO 06Z. AFTER 04Z MAIN THUNDERSTORM THREAT WILL SHIFT TO NORTHEAST OREGON INCLUDING KPDT AND KALW. POLAN && .FIRE WEATHER...THUNDERSTORMS HAVE PRODUCED LITTLE IN THE WAY OF RAIN AS OF 1330. STORMS WILL GRADUALLY MOISTEN UP THROUGH THE EVENING HOURS, BUT STILL DONT EXPECT SIGNIFICANT PRECIPITATION AMOUNTS. ANY EXISTING FIRES IN THE VICINITY OF A THUNDERSTORM COULD SEE STRONG WIND GUSTS AND WITH DRY LOWER LEVELS, SOME OF THESE GUSTS COULD TRAVEL QUITE SOME DISTANCE FROM THE PARENT STORM, ESPECIALLY DOWN DRAINAGES. THE COLD FRONT WILL CROSS DURING THE EVENING HOURS WITH THE HIGHEST NON-THUNDERSTORM WIND SPEEDS EXPECTED FOR A COUPLE OF HOURS BEHIND IT. ANY LIGHTNING STARTS ACROSS LOWER ELEVATIONS WILL LIKELY SEE SOME RUNNING FROM THESE WINDS UNTIL HUMIDITY RECOVERS LATER IN THE EVENING. AREAS ACROSS CENTRAL AND EAST-CENTRAL OREGON WILL SEE HIT AND MISS OVERNIGHT HUMIDITY RECOVERY UNDER A WEAK INVERSION DEPENDING ON INDIVIDUAL STORM TRACKS AND POSITION WITHIN THE RAIN SHAFTS. FAR EASTERN OREGON WILL SEE WEAK INSTABILITY REMAIN FOR MOST OF THE DAY SUNDAY. THIS REGION SHOULD MOVE EAST BY EVENING. OTHERWISE, A RELATIVELY WARM AND DRY PATTERN WILL RETURN AND CONTINUE INTO NEXT WEEK. /JBONK && .PRELIMINARY POINT TEMPS/POPS... PDT 56 82 52 83 / 40 10 0 0 ALW 59 82 55 85 / 40 10 0 0 PSC 58 86 53 87 / 20 10 0 0 YKM 52 81 51 82 / 20 10 0 0 HRI 57 85 52 86 / 20 10 0 0 ELN 52 77 51 80 / 20 10 0 0 RDM 42 79 41 81 / 30 10 0 0 LGD 50 77 46 82 / 60 10 0 0 GCD 51 80 47 83 / 60 10 10 0 DLS 56 80 53 84 / 20 10 0 0 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && TI:YGG FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 84/99/89/99/87
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
1215 PM PDT SAT JUN 21 2008
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-221415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
1215 PM PDT SAT JUN 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
SLIGHT RISK OF SEVERE THUNDERSTORMS
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF
THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF
OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
STRONG THUNDERSTORMS
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF
OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA
BASIN OF OREGON
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
NORTHEAST OREGON AND SOUTHEAST WASHINGTON THIS AFTERNOON AND THIS
EVENING. THERE IS A POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS
WITH STRONG DAMAGING WINDS. THERE IS ALSO A RISK OF HAIL THE SIZE OF
PENNIES OR LARGER...HOWEVER THE MAIN THREAT FROM SEVERE
THUNDERSTORMS WILL BE STRONG DAMAGING WIND GUSTS DUE TO DOWNDRAFTS
IN THE IMMEDIATE VICINITY OF THUNDERSTORM CELLS. THE GREATEST
POTENTIAL FOR SEVERE THUNDERSTORMS WILL BE OVER THE MOUNTAINS OF
EASTERN OREGON AND SOUTHEAST WASHINGTON.
IN ADDITION...GUSTY OUTFLOW WINDS ASSOCIATED WITH THE THUNDERSTORMS
MAY CAUSE BLOWING DUST IN THE LOWER COLUMBIA BASIN, THE YAKIMA
VALLEY, AND THE BLUE MOUNTAIN FOOTHILLS. LIGHTNING-CAUSED FIRES ARE
ALSO POSSIBLE SINCE PRECIPITATION AMOUNTS WITH SOME THUNDERSTORMS
WILL BE LIGHT AND NOT ENOUGH TO PREVENT NEW LIGHTNING CAUSED FIRE
STARTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS SUNDAY
NORTHWEST BLUE MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY,
NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
OREGON
ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN OVER THE
EASTERN OREGON AND SOUTHEAST WASHINGTON MOUNTAINS SUNDAY AFTERNOON.
THEN...DRIER AND MORE STABLE CONDITIONS ARE EXPECTED FOR MOST OF
NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PENDLETON OR 1140 AM PDT SAT JUN 21 2008...CORRECTED CORRECTED THUNDERSTORM LOCATION AND STRENGTH INFORMATION AND SPELLING ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-220630- EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON- CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY- WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON- NORTHERN BLUE MOUNTAINS OF OREGON- SOUTHERN BLUE MOUNTAINS OF OREGON- NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN- OCHOCO-JOHN DAY HIGHLANDS- EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY- YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON- FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON- NORTHWEST BLUE MOUNTAINS- EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON- EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON- INCLUDING THE CITIES OF...THE DALLES...DUFUR...MADRAS...MAUPIN... MORO...BEND...LA PINE...PRINEVILLE...REDMOND...ARLINGTON... BOARDMAN...HERMISTON...LA GRANDE...ELGIN...UNION...ENTERPRISE... JOSEPH...WALLOWA...HEPPNER...PENDLETON...MEACHAM...TOLLGATE... UKIAH...CONDON...FOSSIL...SPRAY...JOHN DAY...MONUMENT... DAYVILLE...LONG CREEK...MITCHELL...SENECA...WHITE SALMON... ELLENSBURG...SUNNYSIDE...YAKIMA...CONNELL...PROSSER... TRI-CITIES...DAYTON...WAITSBURG...WALLA WALLA...CLE ELUM... EASTON...ROSLYN...NACHES...GOLDENDALE...APPLETON...TROUT LAKE... BICKLETON 1135 AM PDT SAT JUN 21 2008 ...NUMEROUS SHOWERS AND THUNDERSTORMS WITH POSSIBLE ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER NORTHEAST OREGON AND SOUTHEAST WASHINGTON... A STRONG LOW PRESSURE SYSTEM AND COLD FRONT ALONG THE PACIFIC NORTHWEST COAST WILL MOVE INTO EASTERN OREGON AND WASHINGTON BY THIS AFTERNOON. THE ATMOSPHERE OVER THE AREA WILL BE VERY WARM AND UNSTABLE WITH GREATER MOISTURE THAN DURING THE PAST FEW DAYS. AS THE LOW PRESSURE SYSTEM AND COLD FRONT INTERACT WITH THE WARM AND UNSTABLE AIR SCATTERED SHOWERS AND THUNDERSTORM ACTIVITY WILL INCREASE. SOME STORMS MAY BECOME SEVERE WITH STRONG DAMAGING WINDS. THERE IS ALSO A POSSIBILITY OF HAIL THE SIZE OF PENNIES OR LARGER...HOWEVER THE MAIN THREAT FROM THUNDERSTORMS WILL BE STRONG DAMAGING WIND GUSTS DUE TO DOWNDRAFTS UNDER THUNDERSTORM CELLS. THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL BE OVER THE MOUNTAINS OF EASTERN OREGON AND SOUTHEAST WASHINGTON. PERSONS WITH OUTDOOR INTERESTS SUCH AS HIKERS...CAMPERS AS WELL AS TRAVELERS ARE URGED TO MONITOR THE LATEST NWS FORECASTS AND BE ALERT FOR POSSIBLE SEVERE THUNDERSTORM WATCHES AND WARNINGS. RSC/JBONK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
231 PM PDT SAT JUN 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM TSTM WND GST 29 ESE SENECA 44.04N 118.42W
06/21/2008 M51 MPH GRANT OR MESONET
REPORTED BY ANTELOPE RAWS.
&&
DWEBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
411 PM PDT SAT JUN 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM TSTM WND GST 1 W ENTERPRISE 45.43N 117.29W
06/21/2008 M52 MPH WALLOWA OR MESONET
ENTERPRISE MESONET REPORT OF 52 MPH WIND GUST AT 342 PM
PDT...OR 2242Z FROM THUNDERSTORM.
&&
RSCThe Pendleton radar (KPDT), 17 km away, was scanning. The volume nearest the first event began at 00:27 UTC.
3 thunderstorm wind. Local standard time, as filed.
Several branches up to 5 inches in diameter blown down.
Umatilla Electric Coop reports trees blown down on power lines in several locations between Pendleton and Nolin.
New metal roof blown loose and rattling up and down on house located on Airport Hill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105763, 105761, 105762.